Michigan, 2004

Tornadoes and Hail in Michigan, June 13, 2004

June 13, 2004 · NWS APX · 6 events in 6 counties and zones

Thunderstorms developed in Wisconsin ahead of a strong upper level disturbance. The storms organized into several squall lines, crossing Lake Michigan and bringing severe weather to parts of northern Lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$167,000
Crop damage
$5,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Thunderstorms developed in Wisconsin ahead of a strong upper level disturbance. The storms organized into several squall lines, crossing Lake Michigan and bringing severe weather to parts of northern Lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 13, 10:20 AM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 13, 10:20 AM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1120 AM EDT SUN JUN 13 2004

.SHORT TERM...VIGOROUS SHORT WAVE AND SURFACE RESPONSE ARE MAKING
THEIR WAY THRU WISCONSIN LATE THIS MORNING. RESULTING CONVECTIVE
COMPLEX IS HEADING N/NE THRU THE STATE TOWARD WRN UPR MICHIGAN. A
FEW STORMS WITHIN THIS COMPLEX HAVE BEEN STRONG TO SEVERE...WITH THE
MAIN THREAT SO FAR BEING LARGE HAIL PER WISCONSIN LSRS. HOWEVER...
WELL DEFINED BOW ECHO HAS RECENTLY DEVELOPED WEST OF GRB AND MAY
PRODUCE SOME STRONG TO SEVERE WINDS GIVEN VERTICAL SPEED SHEAR AND
NEARLY UNIDIRECTIONAL WINDS THRU THE COLUMN.

LATEST MESOETA IS STILL SHOWING A N/NE TRACK TO THIS VIGOROUS SHORT
WAVE...PUSHING STRONG LIFTING/UPPER SUPPORT VIA DPVA INTO ERN UPR
MI...GREEN BAY AND CENTRAL LAKE MICHIGAN BY 18Z...AND INTO ERN UPR
AND NRN LOWER MICHIGAN BY LATE AFTERNOON. MODIFIED 12Z APX SOUNDING
(80/66) YIELDS CAPES NEARING 3500 J/KG...LIS OF -9...K INDICES IN
THE MID 30S AND PWS OVER AN INCH. SFC DWPTS HAVE ALREADY INCREASED
TO THE MID 60S ACROSS MOST OF THE CWA. INCREASING VERTICAL WIND
SHEAR WILL ALLOW FOR THE DEVELOPMENT OF WELL ORGANIZED UPDRAFTS.
WHILE THE BEST DYNAMICS WILL BE ACROSS NW SECTIONS OF THE CWA CLOSER
TO THE SHORT WAVE AND RRQ OF A 300 MB JET MAX...BETTER
THERMODYNAMICS WILL RESIDE IN SE SECTIONS OF THE CWA WHERE DWPTS
WILL RISE INTO THE UPPER 60S AS A 55 KT 850 MB JET MAX LEANS INTO
SAGINAW BAY. SEE NO REASON TO STRAY FROM LIKELY POPS FOR ALL ZONES
THIS AFTERNOON. CERTAINLY THINK SEVERE POTENTIAL IS THERE (SEE SPC
SWODY1 OUTLOOK). NOTHING HAS DEVELOP YET ACROSS THE CWA...BUT EXPECT
RAPID DEVELOPMENT DURING EARLY/MID AFTERNOON AS BREAKS IN LOW CLOUDS
BECOME MORE NUMEROUS INCREASING DIURNALLY DRIVEN INSTABILITY AND AS
DPVA FROM THE SHORT WAVE ENTERS THE REGION.

.PREV DISCUSSION...ISSUED AT 324 AM EDT SUN JUN 13 2004

LONG TERM...LOOKING AT A GENERAL FLATTENING OF THE UPPER PATTERN FOR
THE START OF THE NEW WEEK AS UPPER LOW AROUND 50N/140W THIS MORNING
STARTS TO FILL AND GET MORE SHEARED OUT WITH TIME... ASSOCIATED JET
STREAK GETTING PULLED INTO THE PACIFIC NORTHWEST WILL ALLOW RESIDUAL
TROFFING OVER THE HIGH PLAINS TO WEAKEN WHILE PUSHING SEVERAL WAVES
THROUGH THE WESTERN LAKES TODAY (AS MENTIONED ABOVE) AND AGAIN
MONDAY.  MAIN PUSH OF COLDER AIR COMES IN MONDAY AFTERNOON ALONG
WEAKENING FRONTAL BOUNDARY.  SO MAIN FORECAST CONCERNS WILL DEAL
WITH THE EFFECTS OF MAIN COLD FRONT AND ASSOCIATED UPPER SHORT WAVE
MONDAY.

MONDAY...CURRENT INDICATIONS ARE THAT COLD FRONT WILL PUSH THROUGH
THE STRAITS BY EARLY AFTERNOON...PROBABLY WONT CLEAR CENTRAL LOWER
COUNTIES UNTIL MONDAY EVENING.  DAYTIME HEATING AND DEW POINTS STILL
IN THE 50S/LOWER 60S WILL CONTRIBUTE TO CAPE ABOVE 1000 J/KG...WITH
SHORT WAVE TROUGH/ASSOCIATED JET STREAK ADDING SUPPORT.  AFTERNOON
SHOWERS/THUNDERSTORMS STILL LOOK REASONABLE ACROSS THE FORECAST
AREA...AND WILL LINGER POPS INTO THE EVENING ACROSS MOST OF NORTHERN
LOWER UNTIL FRONT PUSHES INTO THE SOUTHERN HALF OF THE STATE...BUT
WITH ONE CAVEAT.  ETA SHOWING SOME MID LEVEL INSTABILITY (800-700MB
LAYER) SOUTH OF M-32 MONDAY NIGHT...IMPLYING POTENTIAL FOR SOME
ACCAS-TYPE SHOWERS.  FORCING EARLY TUESDAY MORNING IS FAIRLY WEAK...
MODEL IS IMPLYING SOME CONFLUENCE AROUND 850MB AND F-VECTOR
CONVERGENCE...THOUGH OVERALL QG FORCING IS DOWNWARD.  ISENTROPIC
VERTICAL MOTION ALSO NEUTRAL...SO NOT SURE IF THERE WILL BE ENOUGH
LIFT TO SQUEEZE OUT ANY PRECIP.  WILL KEEP THE OVERNIGHT HOURS
DRY...BUT THIS ISSUE WILL NEED TO BE REVISITED.  MARINE ISSUES...
PROBABLY ANOTHER GOOD LAKE BREEZE DAY ON THE LAKE HURON SIDE...
950-925MB WINDS ARE MARGINALLY STRONG (AROUND 15 KTS) BUT SUSPECT
THERMAL CONTRAST WILL BE SUFFICIENT TO TURN THE WINDS AROUND FROM
SOUTHWEST TO EAST/SOUTHEAST.

TUESDAY AND EXTENDED PERIODS...STILL LOOKING DRY FOR TUESDAY WITH
WEAK SURFACE HIGH OVERHEAD. MIDWEEK PRECIP CHANCE STILL REASONABLE
AS WELL.  NO CHANGES MADE FOR TUESDAY AND BEYOND.

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JPB
Hazardous weather outlook, Jun 13, 10:24 AM EST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1124 AM EDT SUN JUN 13 2004

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-141100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS
WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON
AND LAKE SUPERIOR
1124 AM EDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF NORTHERN
MICHIGAN THIS AFTERNOON AND EVENING. THE GREATEST CHANCE OF SEVERE
THUNDERSTORMS WILL BE SOUTH OF A LINE FROM HOUGHTON LAKE TO JUST
NORTH OF OSCODA. HAIL UP TO ONE AND ONE HALF INCHES IN DIAMETER...
WIND GUSTS OF 60 TO 70 MPH...AND LOCALLY HEAVY RAINFALL WILL BE THE
MAIN SEVERE WEATHER THREATS.  THE BEST POTENTIAL FOR SEVERE
THUNDERSTORMS WILL OCCUR BETWEEN 1 AND 9 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN MICHIGAN MONDAY
AFTERNOON...WEDNESDAY...AND FRIDAY.  THERE IS A CHANCE THAT SOME
STORMS COULD BE SEVERE MONDAY AFTERNOON ESPECIALLY ACROSS NORTHERN
LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JPB/EME

In the hours before

Special weather statement, Jun 13, 12:05 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
105 PM EDT SUN JUN 13 2004

MIZ016>036-041-042-140000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CRAWFORD-
EMMET-GLADWIN-GRAND
TRAVERSE-IOSCO-KALKASKA-LEELANAU-MANISTEE-MISSAUKEE-MONTMORENCY-
OGEMAW-OSCODA-OTSEGO-PRESQUE ISLE-ROSCOMMON-WEXFORD-
105 PM EDT SUN JUN 13 2004

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF NORTHERN MICHIGAN EFFECTIVE UNTIL 800 PM EDT SUNDAY EVENING. THIS
WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     CHEBOYGAN...PRESQUE ISLE...ANTRIM...OTSEGO...MONTMORENCY...GRAND
     TRAVERSE...KALKASKA...CRAWFORD...ALCONA...OSCODA...BENZIE...
     MANISTEE...IOSCO...WEXFORD...MISSAUKEE...ROSCOMMON...OGEMAW...
     ARENAC...GLADWIN...CHARLEVOIX...EMMET...LEELANAU AND ALPENA

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA...REMAIN ALERT TO RAPIDLY CHANGING
WEATHER CONDITIONS. BE PREPARED TO TAKE ACTION IF SEVERE WEATHER
APPROACHES.

The radar

The NCL Michigan radar (KAPX), 78 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Missaukee

When
June 13, 2:00 PM EST
Where
Missaukee County, Falmouth
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.250, -85.083

Several large trees were downed, and some buildings sustained roof and shingle damage.

Hail, Leelanau

When
June 13, 2:12 PM EST
Where
Leelanau County, Leland
Measured
1 in hail
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
45.017, -85.750

Considerable damage was done to fruit trees and other crops in the Leland area. Damage estimate is conservative.

Thunderstorm Wind, Cheboygan

When
June 13, 3:32 PM EST
Where
Cheboygan County, 3 mi W of Wolverine
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
45.267, -84.683

A few trees were uprooted.

Thunderstorm Wind, Ogemaw

When
June 13, 5:04 PM EST
Where
Ogemaw County, Clear Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
44.417, -84.250

Power lines were blown down.

Tornado, Montmorency

When
June 13, 5:30 PM EST to 5:45 PM EST
Where
Montmorency County, 7 mi SSW of Hillman
Rating
F1
Path length
7.1 mi
Path width
50 yd
Property damage
$150,000
Reported by
NWS STORM SURVEY
Coordinates
44.983, -83.967

Tornado tracked from just southwest of Rust, to the Alpena County line east of Hillman. Damage was sporadic, suggesting the tornado was on the ground only intermittently. Occasional tree damage occurred along the path. Damage to structures occurred in Rust, where roofs were damaged and windows broken. Just northeast of the community, the tornado destroyed a barn and silo and a nearby 80-year old farmhouse. More homes were damaged two miles south of Hillman, with shingles blown off and one home struck by a falling tree. A billboard was destroyed along M-32 at the Alpena/Montmorency County line.

Tornado, Alpena

When
June 13, 5:45 PM EST
Where
Alpena County, 8 mi W of Lachine
Rating
F0
Path length
0.1 mi
Path width
50 yd
Property damage
$6,000
Reported by
NWS STORM SURVEY
Coordinates
45.083, -83.900

The tornado lifted just after moving into Alpena County. Over twenty trees were downed at the Thunder Bay Golf Resort.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyThe tornado archive for Michigan, 2004Warnings in Michigan, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409690, 5409691, 5409692, 5409693, 5409694, 5409695.